Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 78, NWS Green Bay, WI

June 24, 1998Brown County, Calumet County, Manitowoc County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jun 24, 1998, 5:21 AM CDT for Brown County, Calumet County, Manitowoc County, Wisconsin. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 24, 1998, 5:21 AM CDT (10:21 UTC)
Expired
Jun 24, 1998, 6:10 AM CDT
In force
49 min
Issued by
NWS Green Bay, WI
Area
Whole counties

Counties Brown County, WI, Calumet County, WI, Manitowoc County, WI

What was reported inside it

TimeReportWhereRemark
Jun 24, 5:25 AM CDTHail 0.88Maribel, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.4 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1998-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1998-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 241020 RRA
SVRGRB
WIC009-015-061-071-241110-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
521 AM CDT WED JUN 24 1998

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN NORTHEASTERN WISCONSIN
  CALUMET COUNTY IN EAST CENTRAL WISCONSIN
  KEWAUNEE COUNTY IN NORTHEASTERN WISCONSIN
  MANITOWOC COUNTY IN EAST CENTRAL WISCONSIN

* UNTIL 610 AM CDT

* AT 520 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  LINE OF SEVERE THUNDERSTORMS FROM SEYMOUR TO APPLETON AND OSHKOSH.
  THE STORMS WERE MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...


THESE STORMS CONTAIN WINDS TO 60 MPH.  MOVE TO A STURDY SHELTER AND
STAY AWAY FROM WINDOWS.

PLH/TK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:15 AM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 24, 3:15 AM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
315 AM CDT WED JUN 24 1998

SVR THREAT IS THE MAIN CONCERN FOR THE NEXT 24 HOURS.

LARGE BOWING MCS EXTENDING FROM WC WI INTO EASTERN IA IS MOVG EAST...
AND SHOULD TAKE A SOUTHEAST TURN AS IT FOLLOWS THE THICKNESS GRADIENT
AND TURNS INTO THE MORE MOIST AND UNSTABLE AIR MASS TO THE SOUTH. THE
NORTH END OF THIS SYSTEM WILL PASS THROUGH PARTS OF C WI...BUT
CONVECTION IS ELEVATED...SO DAMAGING WIND THREAT SHOULD BE LOW. HIGH
WBZ HGHTS ALSO SUGGEST ONLY A SMALL CHANCE OF SVR HAIL ATTM.

MAIN SVR THREAT SHOULD OCCUR THIS AFTERNOON INTO THE EVG. A WARM FRONT
IS FCST TO LIFT INTO C WI...WITH CAPES BUILDING TO 3000 J/KG OR HIGHER.
THE ETA MODEL FCSTS AN UPPER DIVG CORE TO STRENGTHEN ACROSS C WI THIS
EVG AS A COUPLED JET STRUCTURE DEVELOPS. WIND SHEAR IS IMPRESSIVE...SO
SUPERCELLS ARE POSSIBLE. BELIEVE THAT SPC MDT RISK IS GOOD...ESP FOR
C/EC WI...WHERE CAP WILL BE WEAKEST NEAR THE FRONTAL BOUNDARY.

HAVE STAYED PRETTY CLOSE TO FWC GUIDANCE FOR TEMPS...BUT ADMITTEDLY...
TEMPS MAY HAVE TO ADJUSTED DEPENDING ON ACTUAL POSITION OF FRONTAL
BOUNDARY THIS AFTERNOON. SO FAR...THER HAVE BEEN NO SIGNS OF ANY STRATUS
DEVELOPMENT NORTH OF THE WARM FRONT...SO WE SHOULD SEE SOME SUNSHINE
AFTER THE MORNING CONVECTION ENDS. LEAST AMOUNT OF SUNSHINE IS EXPECTED
ACROSS THE FAR NORTH...WHERE SCT CONVECTION MAY CONTINUE THROUGHOUT THE
DAY NORTH OF THE SFC/H8 WARM FRONTS.

KIECKBUSCH

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 5:21 AM CDTSevere Thunderstorm WarningGRBKewaunee49 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.